Tornadoes · United States · Virginia · 2019

EF1 tornado, Morris Church, Virginia, May 11, 2019

This EF1 tornado ran 4.1 miles across Campbell County on May 11, 2019, touching down at 4:35 PM EDT and reaching 275 yards wide. It killed nobody, and did $65,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 11, 2019
Touchdown
4:35 PM EDT (20:35 UTC)
Lifted
4:46 PM EDT (20:46 UTC)
On the ground
11 minutes
Path length
4.1 miles (6.6 km)
Path width
275 yards (251 m)
Deaths
0
Injuries
0
Property damage
$65,000
County
Campbell County
Touchdown point
37.167, -78.900
Lift-off point
37.194, -78.835
Record number
1905111435-01

The damage survey

12 damage points were recorded along this path by NWS RNK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.

  • Initial damage point that could be surveyed. Approximatly 100 yard wide damage path at this point.
  • Cedar trees snapped. Path width approximately 275 yards at this point.
  • Initial damage point that could be surveyed. According to drone overflight, damage did not extend more than 50 yards further southwest of this initial damage point in forested area that could not be surveyed by ground.
  • Large trailer flipped several times near first picture.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A severe thunderstorm moved over eastern Campbell County during the afternoon. Enough instability and wind shear at the lowest layer of the atmosphere allowed the storm to produce an EF-1 tornado that touched down about 5.5 miles southwest of Red House. The tornado caused minor damage to three homes and severely damaged or destroyed four outbuildings. In addition, the tornado overturned one modular home and uprooted or snapped numerous trees. After traveling just over four miles and being on the ground for eleven minutes, the tornado lifted about 1.5 miles southwest of Red House. It is the tenth documented tornado in Campbell County since storm data records began in 1950.

An EF-1 tornado touched down about 5.5 miles southwest of Red House at 3:35 PM EST on May 11, 2019. The tornado traveled 4.1 miles and grew up to 275 yards wide along its path. Winds inside the tornado reached 90-100 MPH, which caused minor damage to three homes and severely damaged or destroyed four outbuildings. In addition, the tornado overturned one modular home and uprooted or snapped numerous trees. By 3:46 PM EST, the tornado lifted about 1.5 miles southwest of Red House.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
21:29 UTC22:30 UTCSevere Thunderstorm WarningRNK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at May 11, 3:01 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 11, 3:01 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Sat May 11 2019

.SYNOPSIS...
A weak front across the region will oscillate north and south
across the area tonight into Sunday. This front will be the
focus for showers the remainder of the weekend as waves of low
pressure ripple northeast along the boundary. A stronger cold
front will arrive Sunday night into early Monday bringing
additional scattered showers to start the work week.
&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM EDT Saturday...

Frontal boundary across our forecast area this afternoon will drop
south this evening and stall tonight. The front will lift north on
Sunday after the passage of the wave of low pressure. Meanwhile,
high pressure will move east from the Great Lakes region into New
England. The unsettled weather will continue tonight into Sunday.
Widespread cloud cover and periods of rain with embedded heavier
showers and a few thunderstorms. The Day One SPC Convective Outlook
has general thunderstorms for our forecast area with a marginal
threat to our south in the more unstable air. Locally heavy rains
may be possible with PWATs of 1.2 to 1.8 and warm topped cloud
processes. This environment may support efficient rain processes.
The good news is that 3 hour FFG is relatively high from 1.8 to 3.6
inch and spring plants are growing. First couple of rounds of rain
were scattered in nature limited flooding potential. Will have to
monitor the evolution of convection this evening and tonight for any
potential flood watch where heavy rain falls. Several inches of rain
may be possible along our Blue Ridge where upslope forcing may
enhance precipitation into Sunday night. The Weather Prediction
Center has highlighted the spine of the southern Appalachians as the
place to watch for excessive rainfall this weekend.

Low temperatures tonight will be tricky and will depend on how far
south the surface front can get wedged into North Carolina. Lows
will range from the lower 50s in the north to the lower 60s in the
south. A wedge of high pressure will reside east of the mountains on
Sunday as a wave of low pressure moves up into the Ohio valley to
our west. The ingredients remain in place to support locally heavy
rainfall with good diffluence aloft from the upper level jet, good
isentropic lift, higher PWATs and deep moisture transport into the
region. However, the potential for any flooding will depend heavily
on how much rain falls this evening into Sunday. If the Wedge
retreat to the north, this will allows for more destabilization
during Sunday afternoon. With ample shear especially along the wedge
boundary, there could be some organized convection and associated
threat for severe weather. The Day 2 convective outlook placed our
area in a marginal threat of severe weather Sunday with a slight to
our south. The best chance of thunderstorm Sunday will occur across
southern portions of our forecast area. High temperatures Sunday will
vary from the lower 60s in the north to the mid 70s in the south.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 215 PM EDT Saturday...

Occluded front will gradually push east across the mountains Sunday
night before getting bumped east by a stronger northern stream upper
low that should arrive from the northwest on Monday. Lingering deep
moisture likely to lead to continued showers, mainly west Sunday
evening, before lift weakens and heads to the east by early
Monday. May still be some thunder around over the west pending
forecast residual instability so leaving in mention. Otherwise
should see pops decrease to chance coverage overnight with
perhaps less east as weak downsloping develops. Given the residual
wedge in place and cool advection taking shape over the west,
will see lows well into the 50s overnight.

Strong upper low will pass just north on Monday with the trailing
trough axis crossing the region during the afternoon. This will allow
for the onset of stronger cool advection under cooling aloft that
should also result in steeper lapse rates espcly during max heating.
Although forecast instability looks meager, appears enough moisture
combined with heating and weak convergence to cause clouds to quickly
fill back in followed by showers for much of the region Monday. Thunder
chances again look small except just along and east of the Blue Ridge
provided that downsloping/mixing is not too strong. Therefore keeping
in low end chance pops for scattered coverage with an isolated thunder
mention mainly east. Gusty northwest winds also look to be an issue
with the 850 mb jet progged at 30-35 kts under cool advection and
rather deep mixing. Forecast soundings suggest that should stay below
advisory levels espcly with lack of really strong subsidence until
Tuesday but still quite blustery and cool Monday with highs mostly in
the 60s to 70-75 southeast.

High pressure to build in Monday night through Tuesday night resulting
in drying with only some upslope showers lingering northwest Monday
night into early Tuesday. However will remain breezy and cool given the
lingering pressure gradient between developing low pressure off New
England and the surface high still building in from the northwest. Will
be cool Monday night but given continued mixing dont expect readings to
bottom out despite near 0 deg/C air over the mountains overnight.
However with much better radiational cooling Tuesday night under high
pressure and clear skies, should see some 30s in the western valleys
and mainly 40s elsewhere. Highs again cool on Tuesday with readings
only in the 50s/60s to around 70 piedmont where sunshine should be more
plentiful.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...

Overall rather quiet period in store under northwest flow aloft and
surface high pressure that will be dominate outside of a passing cold
front on Thursday. With high pressure overhead midweek will see
continued dry and overall cool weather on Wednesday before return flow
develops Wednesday night with the center of the high shifting east.
Next sharp shortwave trough looks to dig through the Mid-Atlantic
region by late Thursday allowing the next surface cold front to slide
across from the northwest during the day. Appears enough moisture with
this boundary to support a swath of showers but likely no more than
chance pops at this point given model differences in just how much
upper energy digs across the region. High pressure should follow this
front again for Friday into Saturday with dry weather including a
gradual moderation in temperatures as some degree of ridging builds in
from the west. Otherwise highs starting out in the 60s mountains to 70s
east on Wednesday, followed by at or above normal highs through Day7.
Overnight lows still cool to start with a return to mostly 50s for lows
for the end of the week.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM EDT Saturday...

A weak cold front will drop south this evening and stall tonight
across over the area. The frontal boundary will lift northward
on Sunday. The strength of the surface wedge east of the
Appalachians will determine how far south the boundary
makes it. The combination of a shortwave moving northeast
and increasing isentropic lift along and over the front will
generate scattered showers with embedded heavier bands and
thunderstorms. The combination of the rain cooled air and
increasing northeast to east winds on the east side of the
appalachians, should result in upslope cloud along/east of the
Blue Ridge. MVFR CIGs will prevail tonight into Sunday for most
of the region. IFR/LIFR conditions are likely near the crest of
the Blue Ridge and with scattered convection. The best chance
of a thunderstorm will be at DAN closer to the more unstable
air.

Local IFR vsbys are possible where upslope flow results in
obscured conditions near the mountain ridge crests, and for
Saturday night into Sunday morning once the boundary layer
becomes saturated.

With the stalled or slowly moving front over the area, surface
will be highly variable...tending more NE to ESE 4-8kts this
afternoon into tonight. For tonight into Sunday, widespread low
clouds in rain, drizzle, and pocket of fog will continue.

Confidence Levels for Forecast Parameters is Moderate.

EXTENDED AVIATION DISCUSSION...

Sunday afternoon into Sunday night will remain unsettled so
expect widespread low clouds in rain, drizzle, and fog leading
to IFR- LIFR conditions.

Conditions will begin to improve somewhat Monday as a secondary
front moves through and pushes the deeper moisture and solid
cloud cover east of the area. Monday expect a scattering of
showers with mostly MVFR conditions focus near the mountains.

Tuesday will be VFR under high pressure. Isolated to scattered
MVFR showers are possible on Wednesday in the west.

Medium to High confidence in the extended portion of this
forecast.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...KK
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/PM
Hazardous weather outlook, May 11, 3:10 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
310 PM EDT Sat May 11 2019

NCZ004>006-VAZ043>047-058-059-121915-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
310 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Added rounds of showers and storms could lead to localized flooding
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered severe thunderstorms containing
damaging wind gusts and large hail will be possible Sunday.

In addition, multiple rounds of showers and storms could result in
localized flooding or flash flooding Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
121915-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
310 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Additional rounds of showers and storms could lead to localized
flooding or flash flooding tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered severe thunderstorms containing
damaging wind gusts and large hail will be possible Sunday.

In addition, multiple rounds of showers and storms could result in
localized flooding or flash flooding Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 1:49 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT Sat May 11 2019

VAZ059-111830-
Charlotte-
149 PM EDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

Until 230 PM EDT.

At 148 PM EDT, a strong thunderstorm was located near Redoak, moving
northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redoak...
and Wylliesburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3689 7849 3672 7863 3671 7866 3675 7868
      3676 7867 3677 7867 3679 7868 3680 7868
      3681 7867 3683 7869 3684 7867 3686 7867
      3687 7869 3690 7871 3703 7846
TIME...MOT...LOC 1748Z 242DEG 16KT 3683 7863

JH
Special weather statement, May 11, 3:55 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Sat May 11 2019

VAZ044-045-112030-
Campbell-Pittsylvania-
355 PM EDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND PITTSYLVANIA
COUNTIES...

Until 430 PM EDT.

At 352 PM EDT, a cluster of strong thunderstorms was located over
Hodges, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Locally, brief heavy rain at the rate of three to four inches
per hour is also expected.

Locations impacted include...
Altavista...
Hurt...
Rustburg...
Hodges...
and Mike.

LAT...LON 3717 7884 3705 7906 3706 7909 3704 7910
      3708 7941 3726 7913 3722 7885 3721 7886
      3720 7882
TIME...MOT...LOC 1952Z 234DEG 17KT 3711 7919

DS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

8.6 hours before the tornado, 56 km from the path. May 11, 2019.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 187 joules per kilogram, CIN -30, lifted condensation level 775 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 44 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-30 J/kg
Surface CAPE
308 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 00:00Z

3.4 hours after it, 56 km from the path. May 12, 2019.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -7, lifted condensation level 775 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
961 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Brookneal (0V4), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:35 UTC74.5710° 0 kt1014.6
18:55 UTC74.372.70° 0 kt1014.2
19:15 UTC74.772.5100° 4 kt1013.5
19:35 UTC73.672.3110° 5 kt1013.5
19:55 UTC7271.8100° 4 kt1012.9
20:10 UTC71.671.410° 6 kt1012.9
20:35 UTC71.271240° 5 kt1012.9
20:55 UTC71.2710° 0 kt1012.5
21:15 UTC70.270.230° 3 kt1012.5
21:35 UTC69.869.60° 0 kt1012.5
21:55 UTC7069.80° 0 kt1012.5
22:15 UTC70.370.2200° 5 kt1012.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the touchdown began at 20:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:25 UTCTSTM WND DMG1 E BrooknealCampbell, VAPOSSIBLE TORNADO. NUMEROUS TREES DOWN IN THE MORRIS CHURCH ROAD, RED HOUSE ROAD, HAT CREEK ROAD, AND LIBERTY LAKE ROAD AREA BETWEEN GLADYS AND BROOKNEAL. MORRIS CHURCH ROAD AND RED HOUSE ROAD ARE COMPLETELY BLOCKED FROM
20:45 UTCTSTM WND DMG1 Ese OakvilleAppomattox, VATHUNDERSTORM WINDS BLEW DOWN ONE TREE ON PINEY MOUNTAIN ROAD.
22:22 UTCTSTM WND DMG3 Ese Spout SpringAppomattox, VATHUNDERSTORMS WINDS BLEW DOWN ONE TREE ON COUNTRY CLUB ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of May 11, 2019

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1111:59 AM CDTEF0Harrison, MS1.425
May 111:18 PM CDTEF0Harrison, MS1.330
May 114:40 PM EDTEF1Stanly, NC1.1295$100,000
May 116:52 PM EDTEF1City of Suffolk, VA2.0200$350,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.